North Dakota, 2013

High Wind in North Dakota, May 14, 2013

May 14, 2013 · NWS BIS · 3 events in 3 counties and zones

Strong winds developed along a west to east moving cold front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong winds developed along a west to east moving cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 14, 12:22 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, May 14, 12:22 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
122 AM CDT TUE MAY 14 2013

.UPDATE...
ISSUED AT 122 AM CDT TUE MAY 14 2013

A COLD FRONT WAS ALONG THE BORDER OF MONTANA AND NORTH
DAKOTA...AND A CLUSTER OF SHOWERS AND THUNDERSTORMS AHEAD AND
BEHIND THE FRONT WERE AFFECTING NORTHEASTERN MONTANA AND
NORTHWESTERN NORTH DAKOTA. IN FACT...OUT AHEAD OF THE COLD
FRONT...A PERSISTENT LINE OF STRONG TO SEVERE THUNDERSTORMS WAS
MOVING ACROSS DIVIDE AND WILLIAMS COUNTIES AT THIS TIME. THE UPPER
LEVEL SHORTWAVE ASSOCIATED WITH THE CONVECTION IS PROGGED TO
CONTINUE MOVING EAST ACROSS THE STATE. HAVE RAISED CHANCES OF
THUNDERSTORMS TO LIKELY CATEGORY ACROSS THE NORTH FOR THE
OVERNIGHT HOURS. OTHERWISE ANOTHER LINE OF SHOWERS WITH SOME
ISOLATED THUNDER WAS PROGRESSING EASTWARD...EXTENDING FROM
BOTTINEAU TO NEAR MCCLUSKY AND WING.

UPDATE ISSUED AT 917 CDT MON MAY 13 2013

GIVEN THE 18 UTC NAM/GFS AND INCOMING 00 UTC NAM...DECIDED TO
CHANGE THE HIGH WIND WATCH TO A WIND ADVISORY FOR ALL BUT
SOUTHWEST NORTH DAKOTA. THE LATEST RUNS SUGGEST THAT A WEAKENING
PRESSURE RISE BUBBLE AND 40-45 KTS AT THE TOP OF THE MIXED LAYER
BEHIND THE COLD FRONT WILL ONLY ALLOW FOR SUSTAINED WINDS TO 35
MPH WITH GUSTS TO 50 MPH FOR MUCH OF THE AREA. DID MAINTAIN THE
HIGH WIND WATCH FOR THE SOUTHWEST WHERE THERE MAY BE A BRIEF
WINDOW TO REACH HIGH WIND CRITERIA TUESDAY MORNING WHEN
ISALLOBARIC FORCING IS GREATEST.

OTHERWISE FOR TONIGHT...CONTINUING TO MONITOR THUNDERSTORMS EAST
OF GLASGOW...PROGGED TO REACH THE BORDER BY 330-400 UTC. HAVE HAD
A COUPLE REPORTS OF GUSTS TO 60 MPH NEAR FORT PECK WITH THESE
STORMS. WHILE THEY HAVE SHOWN A SLIGHT WEAKENING TREND...GIVEN THE
HIGH BASES...EVAPORATIVE POTENTIAL AND STEEP LAPSE RATES THROUGH
MUCH OF THE TROPOSPHERE...ISOLATED SEVERE WIND GUSTS CANNOT BE
RULED OUT...ALONG WITH HEAT BURSTS AS THESE STORMS PROPAGATE
GENERALLY ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA TONIGHT.

UPDATE ISSUED AT 701 PM CDT MON MAY 13 2013

A CLUSTER OF THUNDERSTORMS CONTINUES TO SLOWLY INCREASE BETWEEN
GLASGOW AND LEWISTOWN MONTANA...AND ARE PROGGED TO APPROACH THE
BORDER WITH NORTHWEST NORTH DAKOTA AROUND 03-04 UTC. GIVEN THE
HIGH BASES...EVAPORATIVE POTENTIAL AND STEEP LAPSE RATES THROUGH
MUCH OF THE TROPOSPHERE...ISOLATED SEVERE WIND GUSTS CANNOT BE
RULED OUT...ALONG WITH HEAT BURSTS AS THESE STORMS PROPAGATE
GENERALLY ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA TONIGHT.
GIVEN THE LATEST 18 UTC NAM AND GFS...IT APPEARS THAT MUCH OF THE
AREA WILL HAVE A TOUGH TIME APPROACHING HIGH WIND WARNING
SUSTAINED OR GUST CRITERIA ON TUESDAY AND MAY REPLACE MOST OR
ALL OF THE WATCH WITH A WIND ADVISORY AT THE 10 PM UPDATE SHOULD
TRENDS CONTINUE WITH THE 00 UTC RUNS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 345 PM CDT MON MAY 13 2013

SEVERAL CONCERNS THIS AFTERNOON REGARDING WINDS AND FIRE WEATHER.
WELL MIXED ATMOSPHERE THIS AFTERNOON ACROSS WEST AND CENTRAL NORTH
DAKOTA. DEBATED ABOUT ISSUING HIGH WIND WARNING ACROSS THE
SOUTHWEST FOR LATE TONIGHT AND TUESDAY. MODELS NOT IN COMPLETE
AGREEMENT ON THE MAX WIND POTENTIAL. NAM BRINGS IN A 9 MB PRESSURE
RISE BUBBLE ACROSS THE SOUTHWEST AROUND 12Z ASSOCIATED WITH A COLD
FRONTAL PASSAGE. GEOSTROPHIC 1000 MB AND H850 WINDS INDICATE
MARGINAL HIGH WIND WARNING...BUT BOUNDARY LAYER WINDS SUGGEST HIGH
END WIND ADVISORY. GFS INDICATING SOMEWHAT LOWER WINDS AND HIGH END
WIND ADVISORY WOULD BE APPROPRIATE FOLLOWING THE GFS. FOR NOW WILL
CONTINUE WITH THE HIGH WIND WATCH DUE TO THE UNCERTAINTY.

TONIGHT...STRONG ARM ADVECTION WILL SUPPORT SHOWERS AND SCATTERED
THUNDERSTORMS MAINLY NORTH. THERE COULD BE SOME GUSTY WINDS WITH
THE THUNDERSTORMS NORTHWEST DUE TO STRONG MID LEVEL WINDS. AT THIS
TIME DID NOT MENTION SEVERE AS BELIEVE TO ISOLATED THREAT.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 345 CDT MON MAY 13 2013

THE FOCUS IN THE LONG TERM WILL BE ON THE TOTAL PRECIPITATION
THURSDAY THROUGH THE WEEKEND...AND THE POTENTIAL FOR SEVERE WEATHER
THURSDAY THROUGH SATURDAY.

QUASI ZONAL FLOW ALOFT TUESDAY AND WEDNESDAY WILL TRANSITION TO
RIDGING ALOFT THURSDAY OVER THE CENTRAL CONUS. LIKEWISE A TROUGH
WILL DEVELOP OVER THE WESTERN CONUS THURSDAY AND WILL DEEPEN INTO
SATURDAY. THIS WILL PROVIDE SOUTHWEST FLOW ALOFT FOR WESTERN AND
CENTRAL NORTH DAKOTA THURSDAY INTO SATURDAY...AS THE UPPER LEVEL
TROUGH PROPAGATES ACROSS THE ROCKIES AND INTO THE PLAIN STATES BY
SUNDAY. MODELS ARE IN GOOD AGREEMENT ON THIS PATTERN AND ON THE
ARRIVAL OF THE TROUGH OVER THE CENTRAL AND NORTHERN PLAINS. MODELS
DURING THE 18 UTC THURSDAY TO 06 UTC SUNDAY TIME FRAME SHOW SEVERAL
OPPORTUNITIES FOR PRECIPITATION OVER CENTRAL AND WESTERN NORTH
DAKOTA. BEGINNING SUNDAY THE GFS AND EURO DIVERGE ON THE POSITION OF
THE TROUGH. THE EURO HAS THE TROUGH STALLING OUT OVER THE CENTRAL
AND NORTHERN PLAINS...WITH A CLOSED LOW FORMING DIRECTLY OVER
NORTHERN NORTH DAKOTA. THIS SOLUTION KEEPS CHANCES FOR MODERATE
RAINFALL OVER NORTHERN AND EASTERN NORTH DAKOTA INTO MONDAY NIGHT.
THE GFS ON THE OTHER HAND PUSHES THE TROUGH FURTHER EAST BEFORE
DEVELOPING A CLOSED LOW JUST NORTH OF MINNESOTA...WHICH HAS CENTRAL
AND WESTERN NORTH DAKOTA ESSENTIALLY RAIN FREE FROM SUNDAY 18 UTC
ON. THIS WILL BE CLOSELY MONITORED MOVING FORWARD...AS WPC HAS QPF
VALUES JUST OVER AN INCH OVER NORTH DAKOTA FROM THURSDAY
THROUGH SUNDAY. THIS WOULD BE SUFFICIENT RAINFALL TO INCREASE
GREENNESS ACROSS THE STATE AND MINIMIZE FIRE WEATHER CONCERNS.

AS FOR SEVERE WEATHER...THE FIRST CHANCE LOOKS TO BE THURSDAY
AFTERNOON WEST FROM A FRONTAL BOUNDARY MOVING IN FROM EASTERN
MONTANA. THERE WILL ALSO BE CHANCES ON FRIDAY AND SATURDAY SOUTH
CENTRAL AND SOUTHWEST FROM A SURFACE LOW AND WARM FRONT SET UP IN
SOUTH DAKOTA. OVER THIS TIME FRAME DEEP LAYER BULK SHEAR VALUES WILL
BE IN THE 40 TO 50 KT RANGE WITH MOST UNSTABLE CAPE VALUES IN THE
1000 TO 2000 J/KG RANGE. THIS IS CERTAINLY ENOUGH FOR THUNDERSTORMS
TO DEVELOP OVER WESTERN AND SOUTH CENTRAL NORTH DAKOTA...HOWEVER
SEVERE WEATHER WILL ALMOST CERTAINLY BE LIMITED IN SOME RESPECT BY
CLOUD COVER AND THE WIDESPREAD SHOWER ACTIVITY GOING ON DURING THIS
TIME FRAME.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 122 AM CDT TUE MAY 14 2013

HAVE KISN AND KMOT IN VCTS FOR MUCH OF THE OVERNIGHT HOURS AS
AREA OF SHOWERS AND THUNDERSTORMS MOVES EAST ACROSS THE STATE
TONIGHT. COLD FRONT WAS AT THE BORDER OF MONTANA AND NORTH DAKOTA
AND EXPECT WINDS TO BECOME WEST AND INCREASE AT KISN TONIGHT. BY
15Z MOST TAF SITES SHOULD SEE WEST WINDS INCREASING TO 20-30
KNOTS...AND BY 18Z NORTHWEST WINDS OF 25 TO 30 KNOTS FOR MUCH OF
THE AFTERNOON BEFORE DECREASING AFTER 00Z.

&&

.FIRE WEATHER...
ISSUED AT 345 PM CDT MON MAY 13 2013

RED FLAG WARNING CONTINUES THIS AFTERNOON AND EARLY EVENING FOR
LOW RELATIVE HUMIDITY...GUSTY WINDS AND DRY PASTURES.

UPGRADED FIRE WEATHER WATCH TO RED FLAG WARNING FOR TUESDAY FOR
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY RANGELAND
CONDITIONS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8
PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-025-031>037-
040>048-050-051.

WIND ADVISORY FROM 9 AM CDT /8 AM MDT/ THIS MORNING TO 9 PM CDT
/8 PM MDT/ THIS EVENING FOR NDZ003-004-011-012-019>022-034-035-
042-045-046.

HIGH WIND WATCH FROM 5 AM MDT EARLY THIS MORNING THROUGH THIS
EVENING FOR NDZ031>033-040-041-043-044.

WIND ADVISORY FROM 6 AM THIS MORNING TO 9 PM CDT THIS EVENING
FOR NDZ001-002-009-010-017-018.

WIND ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
NDZ005-013-023-025-036-037-047-048-050-051.

&&

UPDATE...JV
SHORT TERM...WAA
LONG TERM...MM/KS
AVIATION...JV
FIRE WEATHER...WAA
Hazardous weather outlook, May 13, 8:45 PM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
945 PM CDT MON MAY 13 2013

NDZ004-012-150245-
BOTTINEAU-MCHENRY-
945 PM CDT MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT

RIVER FLOOD WARNINGS REMAIN IN EFFECT THROUGHOUT THE LOWER SOURIS
BASIN. FOR DETAILED INFORMATION IN YOUR AREA...VISIT
WWW.WEATHER.GOV/BISMARCK. FOR INFORMATION ON RIVER STAGES AND
FORECASTS CLICK ON THE RIVERS AND LAKES TAB NEAR THE TOP OF THE
MAIN PAGE.

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT AHEAD OF AN
APPROACHING COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY STRONG WINDS WILL DEVELOP BEHIND A COLD FRONT TUESDAY. A WIND
ADVISORY IS IN EFFECT FOR NORTHWEST AND CENTRAL NORTH DAKOTA
TUESDAY MORNING THROUGH EARLY TUESDAY EVENING. WIND GUSTS TO 50
MPH ARE POSSIBLE. DUE TO THE STRONG WINDS...FIRE DANGER WILL BE
EXTREME ACROSS THE AREA TUESDAY...AND A RED FLAG WARNING IS ALSO
IN EFFECT FROM LATE TUESDAY MORNING THROUGH EARLY TUESDAY EVENING.
PLEASE SEE WWW.WEATHER.GOV/BISMARCK FOR DETAILS.

AN UNSETTLED WEATHER PATTERN IS EXPECTED TO DEVELOP LATER THIS WEEK.
THIS WILL BRING A THREAT OF THUNDERSTORMS THURSDAY INTO SUNDAY. SOME
THUNDERSTORMS MAY BECOME SEVERE...MORE DETAILS AS THE WEEK
PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>003-005-009>011-013-017>023-025-034>037-042-045>048-050-
051-150245-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-
BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
945 PM CDT MON MAY 13 2013 /845 PM MDT MON MAY 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY FAR NORTHWEST AND NORTH CENTRAL
TONIGHT...WITH A SLIGHT CHANCE OF THUNDERSTORMS FURTHER SOUTH
THROUGH THE I-94 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY STRONG WINDS WILL DEVELOP BEHIND A COLD FRONT TUESDAY. A WIND
ADVISORY IS IN EFFECT FOR NORTHWEST AND CENTRAL NORTH DAKOTA
TUESDAY MORNING THROUGH EARLY TUESDAY EVENING. WIND GUSTS TO 50
MPH ARE POSSIBLE. DUE TO THE STRONG WINDS...FIRE DANGER WILL BE
EXTREME ACROSS THE AREA TUESDAY...AND A RED FLAG WARNING IS ALSO
IN EFFECT FROM LATE TUESDAY MORNING THROUGH EARLY TUESDAY EVENING.
PLEASE SEE WWW.WEATHER.GOV/BISMARCK FOR DETAILS.

AN UNSETTLED WEATHER PATTERN IS EXPECTED TO DEVELOP LATER THIS WEEK.
THIS WILL BRING A THREAT OF THUNDERSTORMS THURSDAY INTO SUNDAY. SOME
THUNDERSTORMS MAY BECOME SEVERE...MORE DETAILS AS THE WEEK
PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031>033-040-041-043-044-150245-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
845 PM MDT MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY STRONG WINDS WILL DEVELOP BEHIND A COLD FRONT TUESDAY. A
HIGH WIND WATCH REMAINS IN EFFECT FOR SOUTHWEST NORTH DAKOTA
TUESDAY MORNING THROUGH TUESDAY EVENING. THERE IS A POTENTIAL FOR
SUSTAINED WINDS AS HIGH AS 40 MPH AND PEAK GUSTS TO 60 MPH. DUE TO
THE STRONG WINDS...FIRE DANGER WILL BE EXTREME ACROSS THE AREA
TUESDAY...AND A RED FLAG WARNING IS ALSO IN EFFECT FROM LATE
TUESDAY MORNING THROUGH EARLY TUESDAY EVENING. PLEASE SEE
WWW.WEATHER.GOV/BISMARCK FOR DETAILS.

AN UNSETTLED WEATHER PATTERN IS EXPECTED TO DEVELOP LATER THIS WEEK.
THIS WILL BRING A THREAT OF THUNDERSTORMS THURSDAY INTO SUNDAY. SOME
THUNDERSTORMS MAY BECOME SEVERE...MORE DETAILS AS THE WEEK
PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

In the hours before

Local storm report, May 13, 10:29 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1129 PM CDT MON MAY 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND GST     2 ESE TIOGA             48.38N 102.90W
05/13/2013  M68 MPH          WILLIAMS           ND   AWOS

&&

AYD
Special weather statement, May 13, 10:55 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1155 PM CDT MON MAY 13 2013

NDZ002>004-010>012-019-021-140530-
BOTTINEAU-BURKE-MCHENRY-MCLEAN-MERCER-MOUNTRAIL-RENVILLE-WARD-
1155 PM CDT MON MAY 13 2013

...SPECIAL WEATHER STATEMENT...

AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM KENMARE...THROUGH PARSHALL
AND TWIN BUTTES...MOVING EAST AT 55 MPH.

WINDS UP TO 55 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  HAZEN BAY RECREATION AREA...                MAKOTI...
  KENMARE...            COULEE...             TAGUS...
  EMMET...              NORMA...              RYDER...
  HARTLAND...           DONNYBROOK...         MINOT...
  LAKE SAKAKAWEA STATE PARK...
  FORT STEVENSON STATE PARK...                TOLLEY...
  RICE LAKE...          DOUGLAS...

IF YOU HEAR THUNDER OR SEE LIGHTNING...REMAIN INDOORS. THOSE WORKING
ON OUTDOOR STRUCTURES SHOULD SEEK APPROPRIATE SHELTER.

AYD
Special weather statement, May 13, 11:35 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1235 AM CDT TUE MAY 14 2013

NDZ002>004-010>013-019>023-140630-
BOTTINEAU-BURKE-MCHENRY-MCLEAN-MERCER-MOUNTRAIL-OLIVER-PIERCE-
RENVILLE-SHERIDAN-WARD-WELLS-
1235 AM CDT TUE MAY 14 2013

...SPECIAL WEATHER STATEMENT...

AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING
FROM KENMARE...TO 25 MILES EAST OF PARSHALL...SOUTH TO AROUND
STANTON...MOVING EAST AT 50 MPH.

WINDS UP TO 55 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
BRIEF DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  BERTHOLD...           DONNYBROOK...         HENSLER...
  FALKIRK...            WASHBURN...           UNDERWOOD...
  MAX...                COLEHARBOR...         NORMA...
  FOXHOLM...            DES LACS...           CARPIO...
  WASHBURN...           TOLLEY...             BURLINGTON...
  MINOT...

IF YOU HEAR THUNDER OR SEE LIGHTNING...REMAIN INDOORS. THOSE WORKING
ON OUTDOOR STRUCTURES SHOULD SEEK APPROPRIATE SHELTER. GUSTY WINDS
MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO
BLOW AROUND.

HEINERT
Special weather statement, May 14, 12:17 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
117 AM CDT TUE MAY 14 2013

NDZ004-005-012-013-022-023-025-140715-
BOTTINEAU-FOSTER-MCHENRY-PIERCE-ROLETTE-SHERIDAN-WELLS-
117 AM CDT TUE MAY 14 2013

...SPECIAL WEATHER STATEMENT...

AT 109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING
FROM BOTTINEAU...SOUTH TO MCCLUSKY...MOVING EAST AT 55 MPH.

WINDS UP TO 55 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
BRIEF DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  LAKE METIGOSHE STATE PARK...                WILLOW CITY...
  BERWICK...            ANAMOOSE...           SHEYENNE LAKE...
  DENHOFF...            OVERLY...             ORRIN...
  BARTON...             MARTIN...             GOODRICH...
  INTERNATIONAL PEACE GARDEN...               DUNSEITH...
  BALTA...              THORNE...

IF YOU HEAR THUNDER OR SEE LIGHTNING...REMAIN INDOORS. THOSE WORKING
ON OUTDOOR STRUCTURES SHOULD SEEK APPROPRIATE SHELTER. GUSTY WINDS
MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO
BLOW AROUND.

HEINERT
Special weather statement, May 14, 1:04 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
204 AM CDT TUE MAY 14 2013

NDZ002>004-009>011-017-140800-
BOTTINEAU-BURKE-MCKENZIE-MOUNTRAIL-RENVILLE-WARD-WILLIAMS-
204 AM CDT TUE MAY 14 2013

...SPECIAL WEATHER STATEMENT...

AT 200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POWERS LAKE...SOUTH
TO WHITE EARTH BAY RECREATIONAL AREA IN FAR SOUTHWESTERN MOUNTRAIL
COUNTY...MOVING EAST AT 55 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING WINDS UP TO 50 MPH...AND
DANGEROUS CLOUD TO GROUND LIGHTNING. BRIEF HEAVY DOWNPOURS ARE ALSO
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  NIOBE...              STANLEY...            KENMARE...
  PALERMO...            BELDEN...             NORMA...
  COULEE...             BLAISDELL...          TOLLEY...
  HARTLAND...           DONNYBROOK...         TAGUS...
  GREENE...             CARPIO...             GRANO...

IF YOU HEAR THUNDER OR SEE LIGHTNING...REMAIN INDOORS. THOSE WORKING
ON OUTDOOR STRUCTURES SHOULD SEEK APPROPRIATE SHELTER. GUSTY WINDS
MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO
BLOW AROUND.

HEINERT
Special weather statement, May 14, 2:03 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
303 AM CDT TUE MAY 14 2013

NDZ003>005-011>013-140900-
BOTTINEAU-MCHENRY-PIERCE-RENVILLE-ROLETTE-WARD-
303 AM CDT TUE MAY 14 2013

...SPECIAL WEATHER STATEMENT...

AT 258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LANSFORD TO 23
MILES SOUTHWEST OF MINOT...MOVING EAST AT 55 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING WINDS UP TO 50 MPH...AND
DANGEROUS CLOUD TO GROUND LIGHTNING. BRIEF HEAVY DOWNPOURS ARE ALSO
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  GLENBURN...           MINOT...              WOLSETH...
  SURREY...             LOGAN...              DEERING...
  SAWYER...             NORWICH...            SIMCOE...
  VELVA...              GRANVILLE...          VOLTAIRE...
  UPHAM...              BERGEN...             BANTRY...

IF YOU HEAR THUNDER OR SEE LIGHTNING...REMAIN INDOORS. THOSE WORKING
ON OUTDOOR STRUCTURES SHOULD SEEK APPROPRIATE SHELTER. GUSTY WINDS
MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO
BLOW AROUND.

HEINERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Stark

When
May 14, 2:10 AM CST to 2:30 AM CST
Where
Stark forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

High Wind, Burleigh

When
May 14, 5:00 AM CST to 5:15 AM CST
Where
Burleigh forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

High Wind, McLean

When
May 14, 11:51 AM CST to 12:20 PM CST
Where
McLean forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444544, 444545, 444547.